Alert archive / North Carolina / Tornado Warnings in 2019
Tornado Warning 50, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Oct 20, 2019, 3:17 AM EDT for Brunswick County, Columbus County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2019, 3:17 AM EDT (07:17 UTC)
- Expired
- Oct 20, 2019, 3:45 AM EDT
- In force
- 28 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Brunswick County, NC, Columbus County, NC
The radar
The Wilmington radar (KLTX), 17 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 7.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
792
WFUS52 KILM 200717
TORILM
NCC019-047-200745-
/O.NEW.KILM.TO.W.0050.191020T0717Z-191020T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
317 AM EDT Sun Oct 20 2019
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
West central Brunswick County in southeastern North Carolina...
South central Columbus County in southeastern North Carolina...
* Until 345 AM EDT.
* At 317 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Pireway, or 10 miles north of Little River, moving
north at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
* This dangerous storm will be near...
Bughill around 325 AM EDT.
Freeland around 330 AM EDT.
Crusoe Island and Old Dock around 340 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3399 7856 3401 7866 3419 7866 3417 7852
TIME...MOT...LOC 0717Z 186DEG 21KT 3402 7860
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MCK3 follow-up statements
315
WWUS52 KILM 200723
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
323 AM EDT Sun Oct 20 2019
NCC019-200733-
/O.CAN.KILM.TO.W.0050.000000T0000Z-191020T0745Z/
Brunswick NC-
323 AM EDT Sun Oct 20 2019
...THE TORNADO WARNING FOR WEST CENTRAL BRUNSWICK COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3417 7852 3415 7852 3415 7854 3412 7854
3412 7855 3410 7855 3409 7856 3406 7856
3405 7857 3406 7857 3404 7858 3405 7863
3418 7864
TIME...MOT...LOC 0723Z 186DEG 21KT 3406 7860
$$
NCC047-200745-
/O.CON.KILM.TO.W.0050.000000T0000Z-191020T0745Z/
Columbus NC-
323 AM EDT Sun Oct 20 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR SOUTH
CENTRAL COLUMBUS COUNTY...
At 323 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Bughill, or 12 miles northwest of Sunset Beach,
moving north at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Old Dock and Crusoe Island around 340 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3417 7852 3415 7852 3415 7854 3412 7854
3412 7855 3410 7855 3409 7856 3406 7856
3405 7857 3406 7857 3404 7858 3405 7863
3418 7864
TIME...MOT...LOC 0723Z 186DEG 21KT 3406 7860
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
MCK369
WWUS52 KILM 200729
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
329 AM EDT Sun Oct 20 2019
NCC047-200745-
/O.CON.KILM.TO.W.0050.000000T0000Z-191020T0745Z/
Columbus NC-
329 AM EDT Sun Oct 20 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR CENTRAL
COLUMBUS COUNTY...
At 329 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Bughill, or 14 miles northwest of Shallotte, moving
north at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Old Dock and Crusoe Island around 340 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3417 7852 3415 7852 3415 7854 3412 7854
3412 7855 3410 7855 3409 7856 3410 7862
3418 7864
TIME...MOT...LOC 0729Z 186DEG 21KT 3410 7860
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
MCK134
WWUS52 KILM 200737
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
337 AM EDT Sun Oct 20 2019
NCC047-200746-
/O.EXP.KILM.TO.W.0050.000000T0000Z-191020T0745Z/
Columbus NC-
337 AM EDT Sun Oct 20 2019
...THE TORNADO WARNING FOR CENTRAL COLUMBUS COUNTY WILL EXPIRE AT 345
AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 3417 7852 3415 7852 3415 7854 3412 7854
3412 7855 3410 7855 3409 7856 3410 7862
3418 7864
TIME...MOT...LOC 0736Z 186DEG 21KT 3414 7859
$$
MCKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Oct 20, 2:52 AM EDT, 25 minutes earlier.
Area forecast discussion, Oct 20, 2:52 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
252 AM EDT Sun Oct 20 2019
.SYNOPSIS...
Quiet weather conditions will develop later today into Monday as
the remnants of Nestor race off to the northeast. A cold front
will bring a chance of showers Tuesday. Rain chances will
increase again late in the week ahead of a cold front.
&&
.NEAR TERM /THROUGH MONDAY/...
Strongly forced convective line at least from a wind standpoint
continues to roll through the area. Forecast challenge is the
ending of the activity and a little later the clearing line.
High resolution guidance shows most of the activity exiting
stage left by 12-13 UTC with this the far northeast corner.
Clouds will linger for some time but sunshine should break out
from southwest to northeast this afternoon although the remnants
of Nestor will lag well behind. Tonight and Monday should see
clear and relatively mild conditions with lows in the lower 50s
or so and highs Monday in the middle 70s.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
The story for the short term will be the cold front moving
across Tuesday. Little change in guidance with regards to timing
and QPF amounts which are lat Tuesday afternoon and QPF less
than a quarter of an inch. Highs ahead of the front will be into
the lower to possibly even the middle 80s. A bit cooler
Wednesday morning with lows in the upper 40s to middle 50s as
opposed to mostly 60s Tuesday morning.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Extended remains somewhat unsettled mainly toward the middle
and latter part of the period. Guidance continues to struggle
with the evolution of either a slow cutoff low to the west or a
somewhat deep but open trough. The best approach is to maintain
the broad brush approach to pops for several days. No changes to
the temperature forecast.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
Post-Tropical Storm Nestor now making its way across the
southeastern US traversing our area overnight into early Sunday. Sub-
VFR conditions have developed across our area and this is not
expected to change. Expect IFR conditions to develop within the next
few hours and last through mid-day Sunday. Lingering stratus with
cold air advection will keep MVFR conditions through the forecast
period. Thunderstorms will develop this evening between 02Z SW and
12Z NE with the main hazard being strong winds and a few isolated
tornadoes. As the low moves across the area, there could be a few
areas of low-level wind shear. Current models show that the surface
wind speeds remain high enough to keep them out of the TAF, but a
low-level jet around 2k feet at 50 knots will make for hazardous air
travel. The max of this LLJ will move through our area between 03Z
and 15Z tomorrow.
Extended Outlook...Chance for early morning fog/stratus Monday and
Tuesday mornings. Cold front expected to move through Tuesday
afternoon/evening with VFR conditions following.
&&
.MARINE...
Gale conditions underway this morning with only a few more hours
to go as the strong wind fields associated with the remnants of
Nestor move across. Have maintained the warning until 8 AM. A
small craft advisory will be needed for several hours in its
wake as seas are worked up taking some time to subside. For
later tonight and Monday winds and seas drop appreciably as weak
high pressure builds in. For the midweek and late week period,
no advisory flags are anticipated. Wind directions will be
somewhat changeable as a front moves across late Tuesday with a
return flow later in the week and northeast winds in between.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement from 6 AM EDT this morning through
this evening for SCZ054-056.
High Rip Current Risk from 6 AM EDT this morning through this
evening for SCZ054.
NC...Beach Hazards Statement from 6 AM EDT this morning through
this evening for NCZ106-108-110.
High Rip Current Risk from 6 AM EDT this morning through this
evening for NCZ106-108-110.
MARINE...Gale Warning until 8 AM EDT this morning for AMZ250-252-254-
256.
&&
SYNOPSIS...SHK
NEAR TERM...MCK/SHK
SHORT TERM...SHK
LONG TERM...TRA/SHK
AVIATION...MCK
MARINE...MCK/SHKHazardous weather outlook, Oct 19, 9:26 PM EDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 926 PM EDT Sat Oct 19 2019 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 210130- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 926 PM EDT Sat Oct 19 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Heavy rainfall amounts of 2 to 3 inches tonight could cause minor flooding. There is some potential that thunderstorms could produce isolated tornadoes tonight, mainly closer to the coast. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ106-108-110-SCZ054-210130- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- 926 PM EDT Sat Oct 19 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Heavy rainfall amounts of 2 to 3 inches tonight could cause minor flooding. There is some potential that thunderstorms could produce isolated tornadoes tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ056-210130- Coastal Georgetown- 926 PM EDT Sat Oct 19 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Tonight. Heavy rainfall amounts of 2 to 3 inches tonight could cause minor flooding. There is some potential that thunderstorms could produce isolated tornadoes tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Risk of Rip Currents. Continued elevated rip risk on Sunday and possibly again on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. AMZ250-252-254-256-210130- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 926 PM EDT Sat Oct 19 2019 ...GALE WARNING IN EFFECT UNTIL 8 AM EDT SUNDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 12:07 AM EDT | Special Marine Warning | ILM | 23 min | |
| Oct 20, 12:53 AM EDT | Special Marine Warning | ILM | 37 min | |
| Oct 20, 12:56 AM EDT | Special Marine Warning | ILM | 34 min | |
| Oct 20, 1:30 AM EDT | Special Marine Warning | ILM | 30 min | |
| Oct 20, 1:45 AM EDT | Special Marine Warning | ILM | 30 min | |
| Oct 20, 1:53 AM EDT | Special Marine Warning | ILM | 37 min | |
| Oct 20, 2:12 AM EDT | Special Marine Warning | ILM | 33 min | |
| Oct 20, 2:28 AM EDT | Special Marine Warning | ILM | 32 min | |
| Oct 20, 2:32 AM EDT | Special Marine Warning | ILM | 43 min | |
| Oct 20, 2:59 AM EDT | Special Marine Warning | ILM | 46 min | |
| Oct 20, 3:15 AM EDT | Special Marine Warning | ILM | 45 min | |
| Oct 20, 3:42 AM EDT | Special Marine Warning | ILM | 33 min | |
| Oct 20, 4:08 AM EDT | Areal Flood Advisory | ILM | Bladen, Brunswick, Columbus | 3 hr |
| Oct 20, 7:53 AM EDT | Small Craft Advisory | ILM | 17 hr |
Nearby
Tornado Warnings in North Carolina, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.